WebM&M: Case Studies
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.
This Month's WebM&Ms
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were... Read More
A 71-year-old man presented to his physician with rectal bleeding and pain, which was attributed to radiation proctitis following therapy for adenocarcinoma of the prostate. He subsequently developed a potentially life... Read More
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the... Read More
A 48-year-old woman was placed under general anesthesia with a laryngeal mask. The anesthesiologist was distracted briefly to sign for opioid drugs in a register, and during this time,... Read More
The cases described in this WebM&M reflect fragmented care with lapses in coordination and communication as well as failure to appropriately address medication discrepancies. These two cases involve duplicate therapy errors, which have the potential to cause... Read More
All WebM&M: Case Studies (55)
- Clear filter(176)
- Technologic Approaches(55)
- Communication Improvement(35)
- Education and Training(17)
- Human Factors Engineering(14)
- Computerized Provider Order Entry (CPOE)(9)
- Quality Improvement Strategies(9)
- Logistical Approaches(8)
- Error Reporting and Analysis(7)
- Specialization of Care(7)
- Computerized Decision Support(6)
- Culture of Safety(4)
- Policies and Operations(2)
- Legal and Policy Approaches(1)
- Medication Safety(30)
- Discontinuities, Gaps, and Hand-Off Problems(20)
- Identification Errors(10)
- Diagnostic Errors(9)
- Interruptions and distractions(4)
- Medical Complications(4)
- Psychological and Social Complications(4)
- Surgical Complications(3)
- Nonsurgical Procedural Complications(2)
- Alert fatigue(1)
- Device-Related Complications(1)
The cases described in this WebM&M reflect fragmented care with lapses in coordination and communication as well as failure to appropriately address medication discrepancies. These two cases involve duplicate therapy errors, which have the potential to cause serious adverse drug events. The commentary summarizes risk factors for medication discrepancies and approaches for safer medication administration, including the use of teach-back counseling, pharmacy-led medication reconciliation during transitions of care, and electronic health record-based strategies for safer prescribing.
A 2-year-old girl presented to her pediatrician with a cough, runny nose, low grade fever and fatigue; a nasal swab for SARS-CoV-2 and influenza was negative and lung sounds were clear. The patient developed a fever and labored breathing and was taken to the Emergency Department (ED) before being admitted to the hospital. She developed respiratory distress and clinically worsened over time until she developed respiratory failure requiring air transportation to the pediatric intensive care unit at a children’s hospital. She was ultimately diagnosed with adenovirus after developing conjunctivitis and bronchiolitis. After 3 days of continuous monitoring and treatment in the PICU, the patient was alert, responsive, and hungry. She was taken off supplemental oxygen after about 24 more hours, transferred to a regular pediatric bed, and then discharged to outpatient follow-up care. The commentary addresses patient safety risks associated with pediatric interfacility transfers and strategies to mitigate preventable harms due to poor provider-provider communication, provider-family communication, and family engagement.
A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved. The commentary discusses risk factors and consequences of latex allergy in hospital and operating room settings, common latex products that trigger allergic reactions and hospital safety practices that can limit the risk of latex exposure.
This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
A 65-year-old man with a history of type 2 diabetes mellitus, hypertension, and coronary artery disease was transferred from a Level III trauma center to a Level I trauma center with lower extremity paralysis after a ground level fall complicated by a 9-cm abdominal aortic aneurysm and cervical spinal cord injury. Post transfer, the patient was noted to have rapidly progressive ascending paralysis. Magnetic resonance imaging (MRI) revealed severe spinal stenosis involving C3-4 and post-traumatic cord edema/contusion involving C6-7. A continuous intravenous (IV) infusion of norepinephrine was initiated to maintain adequate spinal cord perfusion, with a target mean arterial pressure goal of greater than 85 mmHg. Unfortunately, norepinephrine was incorrectly programmed into the infusion pump for a weight-based dose of 0.5 mcg/kg/min rather than the ordered dose of 0.5 mcg/min, resulting in a dose that was 70 times greater than intended. The patient experienced bradycardia and cardiac arrest and subsequently died.
A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct. Further evaluation led to a diagnosis of antiphospholipid syndrome. The patient was persistently hyperglycemic despite glycemic management using her home insulin pump and continuous glucose monitor. Over the course of her hospitalization, her upper extremity symptoms worsened, and she developed upper extremity, chest, and facial paresthesia. Imaging studies revealed new right MCA territory infarcts as well as splenic and bilateral infarcts. The case describes how suboptimal inpatient management of diabetes technology contributed to persistent hyperglycemia in the setting of an acute infarction. The commentary discusses best practices for optimizing patient safety when managing hospitalized patients on home insulin pumps.
This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy. The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of phyiscians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification.
A patient was mistakenly administered intravenous fentanyl which was leftover from a previous patient and not immediately wasted. Experts recommend the best practice for the safe disposal, or “waste”, of medications in the surgical setting is to either waste any leftover product immediately after administration or to fully document all waste at the end of the case.This commentary discusses the policies and procedures addressing wasting of medication by anesthesiologists, approaches to reduce medication administration errors, and the importance identifying process gaps that could lead to potential diversion.